For decades acetaminophen (APAP, Tylenol, etc.) was considered the safest drug in the pharmacy. But over the last few years, accumulating evidence suggests that we may need to rethink our trust in Tylenol. A new FDA warning has refocused attention on this ubiquitous pain reliever.
Did you know that Tylenol was once available only by prescription? It was first introduced in 1955 as an elixir for alleviating pain and fever in children. The pills for adults became available without prescription in 1961.
The manufacturer, McNeil, presented Tylenol to the public and the medical profession as a safer alternative to aspirin. Acetaminophen is less likely than aspirin to cause intestinal irritation and bleeding, and the promotion naturally focused on that advantage. A mainstay of the advertising campaign was the slogan “Trust Tylenol…Tylenol is the pain reliever hospitals use most.”
Last week the FDA announced a new complication of acetaminophen, demonstrating that it can take more than 50 years to discover rare but serious side effects. Here is the official announcement:
“FDA notified healthcare professionals and patients that acetaminophen has been associated with a risk of rare but serious skin reactions. Acetaminophen is a common active ingredient to treat pain and reduce fever; it is included in many prescription and over-the-counter (OTC) products. These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken… Any patient who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away.” Aug 1, 2013
While rare, SJS, TEN and AGEP can be life threatening. The skin can literally separate from the body and slough off. These are all excruciating conditions.
Although the FDA will encourage manufacturers of acetaminophen products to warn consumers about these potential hazards, many people won’t bother to read the label. For one thing, they take Tylenol for granted. As an OTC drug that has been around for so long, acetaminophen is assumed to be super safe.
One survey showed that two thirds of those questioned did not know that Tylenol contains acetaminophen (American Journal of Preventive Medicine, May 3, 2011). Less than half bothered to read the label on OTC pain relievers. Most do not know if they are taking other drugs that contain acetaminophen. This might explain why there are too many unintentional overdoses that result in liver failure.
OTHER ACETAMINOPHEN COMPLICATIONS
Serious skin reactions are not the only worrisome side effects associated with acetaminophen. As just mentioned, liver failure is another potentially lethal adverse reaction (Pharmacotherapy, Sept. 2007). Long-term use of acetaminophen has also been linked with certain blood cancers. In one study of nearly 65,000 people, those who took acetaminophen-containing products at least four days a week for four years or more had nearly double the risk of being diagnosed with leukemia or lymphoma (Journal of Clinical Oncology, online May 9, 2011).
Another potential complication associated with acetaminophen is asthma. Several studies have suggested that regular use might be linked to an increased risk of wheezing, asthma, allergies or eczema (Chest, Nov. 2009; American Journal of Respiratory and Critical Care Medicine, Jan. 15, 2011). Some experts believe that increased use of acetaminophen in kids might be contributing to the epidemic of childhood asthma (Pediatrics, Dec. 2011).
Hearing loss may not be life threatening, but it has a damaging impact on quality of life. Data from the Nurses’ Health Study II suggest that women may develop hearing loss if they take acetaminophen or ibuprofen on a regular basis. The investigators suggest that middle-aged women worried about hearing loss might not want to rely heavily on such medications for joint pain, menstrual cramps, backache or headache (American Journal of Epidemiology, Sept. 15, 2012). Men also appear susceptible to this adverse reaction (American Journal of Medicine, March, 2010).
There is also some concern that acetaminophen, like other non-aspirin pain relievers, may have negative cardiovascular effects such as increased blood pressure (Joint Bone Spine, July, 2013).
ACETAMINOPHEN SIDE EFFECTS:
- Liver damage/liver failure
- Rash (any skin reaction must be reported to a doctor immediately as it could become life threatening)
- Allergic reactions (anaphylaxis, which can be life threatening)
- Kidney damage
- High blood pressure
- Asthma, wheezing, atopic dermatitis, eczema
Acetaminophen is neither the safest drug in the pharmacy nor the most dangerous. Like any medication, APAP has benefits and risks. It can ease a headache, lower a fever or ease pain, whether sold as Tylenol or house brand acetaminophen. But it can also cause side effects. People should never take this drug for granted, even though it has been around for a very long time. The fact that it took the FDA more than 50 years to discover the problem with dangerous skin reactions should alert you to the potential risks. Use it when you need it, but be sure to understand the possible hazards.
If you are interested in non-drug ways to control pain and inflammation, you may wish to consult our book, The People’s Pharmacy Quick & Handy Home Remedies. You will learn about anti-inflammatory foods and herbs that are far less likely to raise blood pressure, affect the liver or damage the skin.